Previous studies have documented that liposome-encapsulated hemoglobin (LEH) can cause a rapid and transient thrombocytopenia following intravenous injection into small animals. The present study evaluated the role of complement during the LEH-induced thrombocytopenia in rats. We have compared changes in platelet levels in the blood, platelet organ distribution, and total hemolytic complement levels following intravenous administration of LEH in control and complement-depleted rats. Changes in platelet organ distribution at various times after LEH administration were monitored by labeling autologous platelets with indium-111 (111In)-oxine and imaging the 111In-platelets with a gamma camera after reinjection. Platelet counts were determined by light-scattering methods and by following 111In radioactivity at various times after LEH administration. Platelet levels did not significantly change for the complement-depleted rats during the 60 min following an injection of LEH, whereas thrombocytopenia (40% decrease) was noted within 4 min post-LEH-injection for control rats with a gradual return to baseline circulating platelet levels within 60 min. This drop in circulating platelets was correlated with a rapid redistribution of 111In- platelets from the circulation to the lungs and liver, whereas complement- depleted rats showed no transient movement of the 111In-platelets from the circulation. Baseline complement levels of 21.6 ± 2.2 CH50/ml for control rats and 0.2 ± 0.1 CH50/ml for complement-depleted rats did not significantly change during the 60 min following LEH administration. This study suggests that complement must be present during LEH-induced transient thrombocytopenia, as complement-depleted rats underwent no thrombocytopenia, and that the transient LEH-induced thrombocytopenia may be associated with complement activation.
ASJC Scopus subject areas